Muscle heaviness .: Hello I can feel the PMR is... - PMRGCAuk

PMRGCAuk

13,411 members24,410 posts

Muscle heaviness .

Dewdrop456
Dewdrop456

Hello I can feel the PMR is active in my body ,it is a wierd feeling which I expect you all can relate too.I also have intermittent one -sided shoulder pain.The question which I would like to ask however ,concerns the muscles in my upper arms and thighs (including lower buttocks!)They feel heavy and I am very aware of them.I know that this is also the PMR.(I had reduced the Prednisolone down to 5:5mgs last week but have an added complication of severe trapped nerve pain.((a previous post))So reluctantly I went back to 6mgs.I know that if I increase to maybe 7mgs the muscle heaviness and general PMR feeling will probably go....BUT should I increase or is it OK to stay at 6 for a while?I can cope as its not pain as such but am I damaging my body at all by letting the PMR go unchecked or managed?What would you advice?

Many thanks.

8 Replies
PMRpro
PMRproAmbassador

It is also OK to stay at 7mg if that leaves you feeling significantly better. Below about there you are on what is called a physiological dose - the body makes a corticosteroid called cortisol naturally and it is essential to life. If you are taking more than about 7.5mg pred per day your body doesn't make cortisol as it knows there is the same sort of amount of pred present in the body and it does the same thing. Good doctors accept that once someone has got to that sort of dose there is little harm being done (if any).

If you take less than you need you are leaving some inflammation in your body - and run the risk of it mounting up and causing a flare.

A recent study has found that these sort of doses really don't do any harm - what were thought to be effects due to pred would in fact occur at the same rate in a population of age-matched patients who were not on pred. Except for cataracts - there are more of them but they would probably develop anyway at some point.

practicalpainmanagement.com...

Dewdrop456
Dewdrop456 in reply to PMRpro

Thank you.I have carefully read your advice and the study.I suppose that I had better increase my dose . It always seems to be such a big backwards step. I think on the whole though ,I have been lucky, I have had this since October last year and have had quite a steady reduction from 15 mgs down to 5.5 ...The trapped nerve business is clouding /overlapping the PMR symptoms that's why I don't really want to increase the dose unnecessary.

Anyway thank you very much.

PMRpro
PMRproAmbassador in reply to Dewdrop456

You aren't reducing relentlessly to zero - you are reducing to the lowest dose that manages the symptoms as well as the starting dose did. To have got to 7mg in comfort in 7 months is really a good result. It doesn't mean you won't get lower, just not yet. Since PMR doesn't often go into remission in under 2 years and average is nearly 6 years, you have plenty of time. And you want to feel as well as possible while you wait! You do need to keep trying a small reduction every few months of course, or you would never get off. But it isn't going backwards to remain at the dose that works.

Dewdrop456
Dewdrop456 in reply to PMRpro

This is such sound advice and EXACTLY what I needed to be reminded of.I will definitely change my mind set now.

It is difficult though, I have been lucky health wise up to now and having had 5 children am not used to thinking about myself or slowing down one bit. This has been a shock. I am slowly coming to terms that no amount of rushing is going to hurry the PMR along !

I posted a saying on here that I'd seen.... "I no longer fight my Demons, we are on the same side now". (our demons are Prednisolone and PMR) I really must accept that this is going to take time and not be trouble free.

Many thanks to you for your wisdom and kindness.

Understand that you can feel PMR activity in your body. The muscle heaviness in both upper and lower large muscles is symptomatic for me also.

Occasionally, I have lingered at "comfort dose plateau" of pred for a month or more at a time, most often when I was going through stressful times, and/or simply needed to take a break from relentless focus on PMR. (Those comfort doses were wherever I found myself able to relax and enjoy bits of life. Different for each of us longtimers.)

My PMR was diagnosed in 2013, and have experienced several significant flares which resulted in return to higher dose for periods of time.

Currently using 6 mg pred, and beginning next taper to 5.5.

This is your journey, and you are driving the car, so relax and let your own body dictate your Pred reductions. There is no Pred Dose Police , 😜

Note: i am not medical professional, therefore...what do I know...😁

Kindly, Jerri

Thank you Jerri,please see my reply to PMRpro.I read your reply with interest.You have had a long trail.

I think I am particularly reluctant to increase my dose because I had got down to 5.5.I think that's the sort of level that my Adrenal glands might start working and I didn't want to confuse them!

Still I will try to accept that I have to go with the flow .I'm just not used to having to focus on me .This PMR is really getting in my way!!

Good luck with you latest taper and thank you for your support and advice.

hi Dewdrop, it is a challenge to shift our "mother focus" from others......to ourselves. As a mother, my children came first, and seldom did I move to the front of the line. Now , with PMR, I have learned to be as kind to myself as I am with my loved ones...

PMR does demand to "get in the way", and if you don't acknowledge its authority...will slap you cross-eyed🤪 till you give in.

Its ok to stay at a lower dose, but if you find PMR symptoms, in addition to the "trapped nerve" issue, are taking over your life, dont be afraid to bump the Pred dose up a bit.

I hope you are able to find a resolution to the trapped nerve, that pain is miserable.

Kindly, Jerri

That's funny! Bit scared of The Slap so I'd better conform !!

Thanks for the reply and advice which I will indeed heed .

You may also like...